Delaware, 2003

Dense Fog in Delaware, November 18, 2003

November 18, 2003 · NWS PHI · 2 events in 2 counties and zones

A high pressure ridge that extended from New England southeast across the coastal plain during the morning of the 18th caused dense fog to form across lower Delaware. In Sussex County, nine school districts had delayed openings because of the dense fog.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A high pressure ridge that extended from New England southeast across the coastal plain during the morning of the 18th caused dense fog to form across lower Delaware. In Sussex County, nine school districts had delayed openings because of the dense fog. The fog contributed to a fatal accident in Bridgeville. A 76-year-old man and his 80-year-old wife were killed when he failed to stop at a "T" intersection and smashed into a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 17, 8:40 PM EST, 7 hours 20 minutes earlier.

Area forecast discussion, Nov 17, 8:40 PM EST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
840 PM EST MON NOV 17 2003

18Z ETA/GFS LEANING TOWARD MORE INTERESTING SOLUTION FOR WED/WED
NIGHT TIMEFRAME IN OUR AREA.  BOTH MODELS SUGGEST GOOD SOUTHERLY
FLOW WILL BRING 60+ DEWPOINTS WELL UP INTO THE REGION. COMBINED WITH
GOOD VERTICAL SHEAR...POTENTIAL FOR SEVERE WEATHER CONTINUES FOR
WED...MAINLY FOR WIND.  CURRENT FORECASTS AND STATEMENTS COVER
POTENTIAL WELL...DEWPOINT GRIDS FOR WED MAY NEED TO BE RAISED EVEN
MORE.

IN THE SHORT TERM...ONLY A FEW MINOR CHANGES AS DEW POINTS STILL
SLOW TO RISE IN DELMARVA ZONES...AND SURFACE WINDS HAVE BEEN LIGHTER
THAN FORECAST DURING EARLY EVENING HOURS.  REVISED GRIDS AND RDF
HAVE BEEN SENT OUT. CURRENT CWF IN GOOD SHAPE FOR THE MARINE...SMALL
CRAFT ADVISORY FOR OCEAN AREAS...SMALL CRAFT ADVISORY MAY BE NEEDED
LATER FOR THE DE BAY.

.PHI...WATCHES/WARNINGS/ADVISORIES
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SCA ANZ450>455

SZATKOWSKI

----------------PREVIOUS AFD BELOW---------------------------

DIFFERENCES IN TODAY/S MODEL RUNS MAKE THE FCST SOMEWHAT UNCERTAIN
AFTER WED. CLOUDS AND CHC OF SHOWERS TONIGHT WITH ONLY SLIGHT
TEMPERATURE CHANGES THROUGH THE OVERNIGHT HOURS. SHOWERS BECOME MORE
WIDESPREAD ON WED ALONG WITH A CHANCE OF TSTMS. THREAT FOR
TSTMS ACTUALLY BETTER SOUTH OF THE LEHIGH VALLEY BUT RELUCTANT TO
EXCLUDE ANY PART OF THE CWA THIS FAR OUT...ESPECIALLY SINCE THEYRE
ALREADY IN THE FCST. RAIN COULD BE HEAVY AT TIMES WED AFTN AND WED
NIGHT. RIGHT NOW ONE TO TWO INCHES STILL LOOKS LIKE A GOOD ESTIMATE.
GUIDANCE FROM THE MARFC INDICATES 3/4 BANKFULL POSSIBLE ON THE
LARGER STREAMS AND RIVERS WITH SHARPER RISES POSSIBLE ON THE SMALL
STREAMS.  WILL ISSUE AN ESF WITH THIS AFTN PACKAGE TO HIGHLIGHT THE
POTENTIAL FOR HEAVY RAIN AND POSSIBLE FLOODING...AND TO MENTION THE
POSSIBLILTY OF STRONG GUSTY WINDS WED AFTN AND EVENING. SPC HAS THE
SOUTHERN TWO-THIRDS OF THE CWA UNDER SLIGHT RISK...BUT NOT SURE AT
THIS POINT HOW MUCH INSTABILITY WILL ACTUALLY DEVELOP DUE TO THE
CLOUD COVER EXPECTED TOMORROW. IF ANY SEVERE WEATHER DOES INDEED
DEVELOP...THE MAIN THREAT WILL BE THE WIND.

THU IS A LITTLE MORE UNCERTAIN. IF GFS TURNS OUT TO BE
CORRECT...CLEARING SKIES WITH NW WINDS INTO FRI WITH NO SIGNIFICANT
WEATHER. HOWEVER...IF ETA IS CORRECT...COULD BE IN FOR A PERIOD OF
DREARY WEATHER AS WE HEAD TOWARD THE WEEKEND. NEXT MODEL RUNS MIGHT
GIVE US SOMETHING MORE SUBSTANTIAL ON WHICH TO BASE FORECAST
CHANGES.

IN THE EXTENDED...MADE SOME MINOR CHANGES TO SUN AND MON.

ON THE MARINE...WINDS PICK UP TO SCA CONDITIONS LATE TONIGHT ON THE
OCEAN. WILL HEADLINE BAY ZONES TO ANNOUNCE SCA MAY BE NEEDED WED.
Hazardous weather outlook, Nov 17, 4:20 AM EST, 23 hours 40 minutes before
171115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 AM EST MON NOV 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

THERE IS POTENTIAL FOR HEAVY RAIN AND STRONG WINDS ON WEDNESDAY AND
WEDNESDAY NIGHT AS WELL AS GALE FORCE WINDS ALONG THE COASTAL WATERS.
PLEASE REFER TO THE SPECIAL WEATHER STATEMENT PRODUCT WWUS81 FOR
FURTHER DETAILS. NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGHOUT
THE REST OF THE OUTLOOK PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Delaware Beaches

When
November 18, 4:00 AM EST to 10:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Dense Fog, Inland Sussex

When
November 18, 4:00 AM EST to 10:00 AM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328387, 5328388.